Texas, 2019

Damaging Wind in Texas, August 15, 2019

August 15, 2019 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle on the afternoon of the 15th. One of these storms became severe near Turkey (Hall County) producing severe wind gusts for a half hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle on the afternoon of the 15th. One of these storms became severe near Turkey (Hall County) producing severe wind gusts for a half hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 5:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 15, 5:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
638 PM CDT Thu Aug 15 2019

.AVIATION...
Isolated thunder across the area to start the TAF period, most
likely to affect the KCDS vicinity. VFR conditions expected
through Friday.

&&

.PREV DISCUSSION... /issued 233 PM CDT Thu Aug 15 2019/

DISCUSSION...
Weak convection initiating from a lingering surface boundary over
the southwest South Plains can be currently seen on visible
satellite, while an outflow boundary to the east, is moving south
toward the I20 corridor. As southerly flow recovers from the
morning outflow boundary across the South Plains and Rolling
Plains, we'll see chances for scattered showers and thunderstorms
to percolate into the early evening hours, then diminish quickly
after sunset.

The upper level pattern across our region will mostly continue to
be under the influence of ridging, though several potent
embedded shortwaves are expected to initiate convection across
the Texas Panhandle, with further development southward into our
CWA. The strongest impulse will be Saturday evening into early
Sunday morning with the NAM depicting an MCS originating between
Amarillo and Childress, then going upscale into SW Oklahoma
overnight. Increased POPS from no mention to slight to account for
the increased signal across all the operational models for that
time span. Lowered max temperatures slightly for Saturday as well
given the potential cloud cover in the afternoon for the embedded
shortwave energy. Otherwise, temps above normal each day seems
reasonable as the weekend ends and the ridging to our west
amplifies once again for the beginning of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Aug 15, 2:39 AM CST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
339 AM CDT Thu Aug 15 2019

TXZ021>044-152045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
339 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a risk of isolated severe wind gusts with any storms
which develop this afternoon and evening with the greatest risk
being across the southern South Plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

The radar

The Lubbock radar (KLBB), 115 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
August 15, 7:00 PM CST to 7:30 PM CST
Where
Hall County, 3.29 mi WSW of Turkey to Turkey
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.379, -100.932

A Texas Tech University West Texas mesonet site near Turkey first measured a wind gust to 66 mph at 1900 CST. Severe wind gusts were then intermittently measured until 1930 CST with a peak gust of 68 mph. Furthermore, law enforcement in Turkey reported tree damage and that dumpsters had been blown over in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842587.